A Million Viral Load 500 CD4
Mar 27, 2007
Dear Body, I was diagnosed as HIV+ 4 years ago (I had more likely contracted the virus 4 and a half years ago), and I would like to ask a question of whether I should try meds, and if yes which ones I should start with. For 3 and a half years my viral load had been from undetectable up to 1700 and my CD4 count was from 600 to 900. Unfortunately, last September my results went up to 67000 VL, & 552 CD4. The next Result set (on January 2007) was 270000 VL & 475 CD4. Since my CD4 count was still close to 500 my physician offered me a therapy of taking 3 pills per day just before breakfast/ lunch/ dinner and see where we get. The pill is called Modullon and its active ingredients are: Beta - sitosterol (20mg) and Beta - sitosterol glucoside (0.20mg). This pill was given to me as a trial to see whether my body could cope with the virus in a more natural way. I am taking these pills almost 2 months now and I took a new test a week ago. My latest result set was almost a million VL, but 496 CD4. My physician suggested me, that I should try another month of these pills and have another test then, since I had a small rise on my CD4 count. What should I do? Should I keep taking the pills for another month, or try other (more powerful) meds? Thank you in advance, T
Response from Dr. Young
Thanks for your post.
Sitosterol is a plant derivative that is touted to have immune benefits; my search of PUBMED (The US National Library of Medicine and the National Institutes of Health) fails to find any citations of studies about sitosterols in HIV infected persons.
It would seem to me that your "experiment in one person" with sitosterol hasn't shown any significant improvement in your viral load, indeed, the viral load increased to very, very high levels.
Fortunately your CD4 count is still in the normal range and you could wait another month if you chose to.
To put this into context, even ineffective HIV antiretorviral therapies would be expected to cause a ~90% viral load reduction (if only transiently) after one month-- in your case, we'd expect your ~670,000 viral load to go down to 67,000. The fact that your's went the other way says to me that even if sitosterol works for some persons, it's not working for you. I'd save the money (and emotional hope) and invest into an understanding about your scientifically validated strategies (I use evidence-based medicine-aka clinical trials as the metric of proof).
Hope this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.